We all know that if a supplement or alternative medicine remedy was even remotely suspected of causing a few deaths, medical authorities would shut it down without even thinking twice.
But turn the tables and let’s say one of the most widely used over-the-counter drugs is the leading cause for, I don’t know, acute liver failure, do you think the same thing would happen?
Of course not!
A staggering dose of reality
We’ve been writing about the paracetamol (acetaminophen) toxicity crisis for years. So I can’t believe it’s still a major issue. But it is.
In recent years, research has linked paracetamol to Alzheimer’s, dementia and liver damage… and when used as a hangover treatment (even after drinking a small to moderate amount of alcohol) it increases the risk of kidney disease by a staggering 123 per cent.
Paracetamol lands 78,000 people in A&E every year and is the leading cause of liver failure in the US.
What’s really troubling is that health officials are still not getting the message about paracetamol and this means that even going to a hospital could put you in grave danger. That’s because a new study found that 1 in 15 hospital patients treated with paracetamol were given doses greater than the amount recommended in a 24-hour period.
Most of these patients received excess doses more than once. But here’s what’s really staggering. In patients with liver diseases, nearly 20 per cent received excess doses. That’s like treating alcohol poisoning with tequila shots!
Many of the subjects were getting excess doses because they also received drugs like Vicodin and Percocet. These and other popular drugs contain paracetamol, making overdose risk all too easy.
One liver specialist said that these study results were “a bit alarming.”
But it’s not just hospitals, deadly doses are easily available – almost everywhere – and while medical authorities are dragging their feet to keep us safe from this sacred cow of Big Pharma, it’s up to us to dig up the dirt and spread the word about the dangers of paracetamol… because what you know about acetaminophen – or don’t know – could mean the difference between life and death.
Recently, research revealed a new danger of paracetamol. It’s called a “staggered dose.” That’s when you take a few extra doses over a period of time. Researchers found that, too, can be deadly. Even more so than taking a big overdose all at once.
Commenting on the study, lead researcher Dr. Kenneth J. Simpson from the Scottish Liver Transplant Unit said: “Over time the damage builds up, and the effect can be fatal.”
Knowing whether you’ve taken a “staggered dose” can prove to be very difficult because it’s estimated that our supermarket and pharmacy shelves are packed with at least 600 products containing paracetamol… So, you may be dosing up on paracetamol without even knowing it…
The fact is, evidence is mounting against the safety and effectiveness of paracetamol. Even the American Food and Drug Administration (FDA) said earlier this year that prescription drugs with over 325mg of paracetamol “are no longer considered safe.”
I’ve said it before and I’ll say it again: Avoid paracetamol or paracetamol-containing drugs. Also, go on high alert if you have a family member or close friend in the hospital. We can’t expect patients – especially those in pain – to keep track of dosing with painkillers.
Did you find this information useful?
Then why not get more expert health recommendations just like this delivered direct to your inbox?
"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals..." - Robert SinottWe respect your privacy and will never share your details with anyone else.
Disclaimer: Bear in mind the material contained in this article is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
“Coalition releases report to promote safe acetaminophen use” Pharmacy Practice News, pharmacypracticenews.com
“No link found for deaths and veterans’ care delays” Richard A. Oppel Jr., August 25, 2014, The New York Times, nytimes.com